Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Headaches when starting antidepressant?

I recently started a low dose (5mg) of Brintellix 4 days ago, and I've had a headache every day.   I'm wondering if it's common to get headaches when first starting an antidepressant and how long I should give it before I decide to stop.  My Dr. said to give it a week, but I'm not sure that's long enough based on some stuff I've read.  I can't tolerate most antidepressants, which is why I'm hoping this side effect will go away.  I was just wondering what others' experiences are when starting a new AD, even if it wasn't Brintellix.  Are start up headaches common, and do they normally go away?  Thank you...
8 Responses
973741 tn?1342342773
Hi there.  I'm not familiar with that medication specifically but it is indeed very common to have transient or start up side effects when initially starting a psychotropic drug.  These side effects are very early when beginning the medication and then go away.  The first 6 weeks is when you might see those.  Unless it is debilitating, I would continue your medication for 6 to 8 weeks to give it a fair trial to see if it will work for your symptoms of depression.  I would take some ibuprofen or aspirin if you tolerate those well for the headache and give this a little time.  The other thing with transient side effects is that they start and become less and less as time goes on kind of fading away until they are gone.  

Best of luck to you and hope the medication ultimately works well and helps your depression.  peace
973741 tn?1342342773
One other thing to mention are the general life style things that help too such as getting a bit extra sleep when you can, healthy diet, exercising and if you can get a massage focusing on your neck and head, that is a wonderful thing for headaches.  If there is a 'place' that hurts--  an ice pack on it for a short time also helps (got hat tip from a physical therapist).  good luck
Avatar universal
I'm not too sure about waiting 6 weeks with a daily headache and hoping it goes away. Tylenol doesn't help me and I can't take NSAIDs. So frustrating...
Avatar universal
Headaches are one of the most common side effects of antidepressants.  Sometimes they go away, sometimes they don't.
1 Comments
How long would you think is a reasonable amount of time to see if they go away before giving up on the medicine?
Avatar universal
Seems to have already gotten better. Will see what happens when I go up to 10mg eventually.
17971743 tn?1461914329
Aside from persistent headaches, you could get dizzy or be constantly sleepy. At least that was what happened to me.  If they do not cease or get worse or bother you too much, be sure to contact your doctor.
1 Comments
Ok, thank you
Avatar universal
i've been on almost every SSRI out there . you name it : paxil - prozac - zoloft - flouxamine .... and they have almost the same side effects and issues..the side effects should go away after 2weeks but if it presist then you should call your doctor .. most ADs (SSRIs) are likely to cause and IIH headache and they will go away when your body gets used to it ...
3 Comments
I'm clenching my jaw also.  Is that something that typically goes away when your brain adjusts to the medicine?
i had the exact same reaction to prozac.. i was angry like hell sometimes...:| i dont know why .. but yeah..it will go away
Thank you for the advice. I'm going up to 10mg tomorrow and I hope I will start feeling some sort of motivation soon. I hate feeling this way.
Avatar universal
Is the headache gone and how much does it take i have the same problem here ??
1 Comments
This thread is one year old so I don't think they will answer. Besides, everyone's body is different so effects are different and may not apply to you.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.